Virginia, 2018Flooding in Virginia, July 11, 2018
July 11, 2018 · NWS LWX · 3 events in 1 county or zone
An isolated thunderstorm produced over an inch of rain in the City of Waynesboro during the evening of July 11th, causing localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced over an inch of rain in the City of Waynesboro during the evening of July 11th, causing localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 1:39 PM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 11, 1:39 PM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
239 PM EDT Wed Jul 11 2018
.SYNOPSIS...
A cold front will gradually move south of the area by late
today. High pressure will build north of the area through the
end of the week. An upper level disturbance may cross the area
during the second half of the upcoming weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold front has reached central Virginia this afternoon and will
continue pushing southward through the evening hours. 1000-1500
J/KG of MLCAPE has developed across central Virginia and that
combined with effective bulk shear values of 30-35 knots will
provide for an environment favorable for scattered
shower/thunderstorm development near the front. A strong to even
locally severe storm is possible ahead of the front this
afternoon (mainly across Nelson/Albemarle), with large hail and
damaging winds the primary threats, but drier air and short
time window will serve as limiting factors. The highest risk
will be south/east towards Richmond/Norfolk where SPC has
outlined a Marginal Risk. Elsewhere partly-mostly sunny skies
with fair weather cumulus and dry conditions expected.
For tonight, an upper level shortwave will cross the region, and
that will keep skies partly cloudy, but conditions will remain
dry. Some patchy fog possible in the favored valleys and in
locations that see rain this afternoon. In addition some lower
stratus may also try to make it into portions of southern
Maryland on developing easterly flow. Lows will range from the
upper 50s to upper 60s in most locations, except around 70F in
the urban centers and along the larger bodies of water.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will build north of the region on Thursday. A
weak disturbance aloft will also be moving across the Delmarva
northeastward, and that combined with light easterly flow and
increased instability near the Chesapeake Bay may be enough to
trigger some isolated showers during the day along and east of
I-95. However, instability will be shallow so showers will be
weak and short-lived. Highs will be in the low to mid 80s.
Surface high pressure and building heights aloft will then
dominate the weather through Friday night with mostly clear/sunny
skies, light winds, and dry conditions. Lows 60-70F Thursday
night, highs 83-88F Friday, and lows 63-73F Friday night.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A surface high pressure system looks to set up over the region for
most of Saturday. This system will gradually move offshore, shifting
surface winds out of the south for the late afternoon and evening.
At the same time, a 500mb ridge, centered over the Mississippi River
Valley, will be weakening throughout the day. This looks to allow
for a weak shortwave to swing through the region late Saturday night
into Sunday. With a warm and humid air mass set up over the region,
aided by the lift from the aforementioned shortwave, showers and
thunderstorms are possible late Saturday night and especially
Sunday. Thunderstorm chances look to be greatest in western and
southwestern portions of the CWA. Max temps for both days will be in
the upper 80s to low 90s.
For Monday, expect a chance of some showers and storms to continue.
The combination of a continued warm and moist air mass and a few
weak pulses of upper-level energy should continue to provide a
chance for some pop-up showers and storms. Max temps will continue
into the upper 80s to low 90s.
On Tuesday, a cold front looks to move through the area in the
afternoon or evening timeframe. With a warm and moist airmass in
place out ahead of the front, showers and thunderstorms are again
possible, especially in the afternoon and evening timeframe. Not
much change in temperature for Tuesday, with max temps remaining
consistent in the upper 80s to low 90s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front will move south of the region through the remainder
of today, with high pressure building in behind tonight into
Thursday. Light north to northeast flow is expected and conditions
should largely remain VFR. One exception may be CHO, as
thunderstorms initiate along the front this afternoon. As low
level flow turns more easterly towards Thursday morning, some
MVFR stratus may try to develop across southern and eastern
Maryland, but current indications are that they should not reach
any TAF sites.
An upper level disturbance may then lead to an isolated shower
near the metro areas on Thursday, but any impacts are unlikely.
VFR conditions will prevail through Friday night as high
pressure gradually builds from the north.
Most of Saturday should be VFR for much of the region. However, late
on Saturday, an upper-level disturbance will move through the
region, bringing clouds and a chance of showers and thunderstorms
along with it. This will continue into Sunday, so sub-VFR conditions
could be possible Saturday and Sunday.
&&
.MARINE...
A cold front has moved south of the waters this afternoon.
Northerly winds from 10-15 knots are expected behind the front
through tonight. An isolated thunderstorm could affect waters
near southern Maryland later this afternoon. Hi-resolution model
guidance is depicting a brief surge in low level winds late this
evening, and SCA criteria may be approached for a brief window.
Confidence not high enough yet at this time for issuance, and
it may be able to be covered with a Marine Weather Statement if
it occurs.
Sub-SCA winds are then generally expected through Friday night
as high pressure builds back in from the north. A few isolated
showers are possible Thursday with a weak upper level
disturbance.
With high pressure over the region early Saturday, expect sub-SCA
criteria winds. With an approaching upper-level disturbance on
Saturday night into Sunday, some showers and thunderstorms are
possible. SCA criteria winds will be possible with any showers and
storms that may develop over the waters during this period, but
largely expected to remain just below SCA criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJL
Hazardous weather outlook, Jul 11, 4:16 AM EST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
516 AM EDT Wed Jul 11 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-120930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
516 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-120930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
516 AM EDT Wed Jul 11 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 11, 3:07 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 3 NW ARRINGTON 37.71N 78.93W
07/11/2018 NELSON VA 911 CALL CENTER
DOWNED TREE ON TYE BROOK HWY/ROUTE 56
&&
EVENT NUMBER LWX1800907
IMRFlood, Waynesboro (C)
- When
- July 11, 5:50 PM EST to 7:30 PM EST
- Where
- Waynesboro (C) County, 0.54 mi W of Waynesboro to 0.53 mi WSW of Waynesboro
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.069, -78.890
Flooding on Main Street in Waynesboro near Wayne Avenue forced a road closure.
Flood, Waynesboro (C)
- When
- July 11, 6:10 PM EST to 8:00 PM EST
- Where
- Waynesboro (C) County, 0.7 mi SW of Waynesboro to 0.69 mi SW of Waynesboro
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.064, -78.891
Road closure due to high water at Market Avenue and 12th Street in Waynesboro.
Flood, Waynesboro (C)
- When
- July 11, 6:13 PM EST to 8:00 PM EST
- Where
- Waynesboro (C) County, 1.62 mi ESE of Waynesboro Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.071, -78.903
Flooding on W 12th Street near Linden Avenue forced a road closure.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 15, 20188 deaths · 2 events
- Rip Current in Florida, July 11, 20181 death · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 11, 2018$2.0 million · 52 kt wind · 3 events
- Flash Flooding and Damaging Wind in California, July 11 to 14, 2018$666,000 · 16 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2018$144,000 · EF1 · 14 events
- Flash Flood and Damaging Wind in Minnesota, July 11 to 12, 2018$270,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, July 11 to 12, 2018$75,000 · 50 kt wind · 15 events
- Flash Flood and Debris Flows in California, July 11, 2018$51,000 · 54 kt wind · 8 events
- Flash Flooding and Damaging Wind in Nevada, July 11 to 14, 2018$39,000 · 50 kt wind · 10 events
- Flash Flooding and Dust Storm in Arizona, July 11 to 14, 2018$32,000 · 13 events
- Lightning Strike in Louisiana, July 11, 2018$50,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 11 to 16, 2018$20,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769566, 769569, 769570.